Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

June 4, 2021Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 4, 2021, 7:41 PM MDT for Blaine County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2021, 7:41 PM MDT (01:41 UTC)
Expired
Jun 4, 2021, 8:15 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 145 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS85 KTFX 050141
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
741 PM MDT Fri Jun 4 2021
 
MTZ047-050215-
Blaine MT-
741 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE COUNTY UNTIL
815 PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hays, or 13 miles northwest of Zortman, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays and Lodge Pole. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4802 10844 4796 10873 4813 10882 4827 10842
TIME...MOT...LOC 0141Z 248DEG 31KT 4808 10867 

$$

Ludwig

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 4, 5:55 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 4, 5:55 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT Fri Jun 4 2021

...Update to Aviation...

.SYNOPSIS...

Another round of scattered thunderstorms are expected this
afternoon and evening, especially for southwest and central
Montana, south and southeast of Great Falls. Thunderstorm impacts
will likely include strong gusty winds, hail, lightning, and brief
heavy rain. Gusty southwest to west winds will develop each
afternoon over the next few days, with the strongest winds likely
on Saturday. Temperatures cool to near or slightly above normal
for the weekend into early next week and there will be a chance
for isolated thunderstorms.

&&

.DISCUSSION...

The region is experiencing a brief quiet period, before more
scattered showers and thunderstorms redevelop become more
prevalent across Southwest and portions of Central Montana later
this afternoon and evening. A largely cloud free sky has allowed
lower and middle level lapse to increase to the 7.5 - 9C/km range
as CAPE values continue to increase and CIN erodes way. There is
also synoptic support as well, in the form of wind shear of 25 to
50 kts, and modest cold air advection aloft. Thunderstorms will
generally be high- based, likely with bases in the 6-10kft range.
Forecast lower atmosphere profiles support the potential for
downbursts and severe winds at the surface from these storms, and
the SPC continues to place much of Fergus County into a Slight
Risk, with the rest of the CWA southeast of a Harlem-Great Falls-
Helena line in a Marginal Risk. Hail up to quarter size will also
be possible, given the steep lapse rates and the fact that the
wind shear numbers support initial develop as discrete supercells.
Thunderstorm activity will decrease this evening for most areas,
but storms may linger a little longer over the far eastern
counties, especially Fergus.

Once the thunderstorm threat subsides tonight, H700 winds begin
to increase along the Northern Rocky Mountain Front and eventually
over the plains during the day on Saturday. H700 winds are still
projected to approach 50 kt and some of these winds will likely
transfer to the surface for locations over the Northern rocky
Mountain Front and eastern Glacier County. Will continue to hold
off on any issuing any high wind highlights due to the isolated
and likely brief nature of the higher wind gusts. Winds and low
humidity also raise some fire weather concerns for areas along the
Hi-line but somewhat greener fuels will likely mitigate much of
the threat. Both the wind and fire situation will continue to be
monitored by future shifts. Much drier conditions are expected for
Saturday, though the another round of isolated afternoon showers
and thunderstorms look possible for the southeastern portion of
the CWA. Temperatures cool down for the weekend into early next
week, with highs generally in the 70s to perhaps lower 80s. A
somewhat unsettled southwesterly flow aloft is expected to persist
for much of this period, but shower and thunderstorm chances
WILL likely hold off until Tuesday and Wednesday. -RCG

&&

.AVIATION...
555 PM MDT Fri Jun 4 2021 (05/00Z TAF period)

Scattered showers and thunderstorms will continue to affect
locations east and south of a line from Monida Pass to the Bears Paw
Mountains through 02Z with skies clearing out thereafter. Locations
west and north of that line will continue to see mostly clear to
partly cloudy skies overnight through late Saturday morning.
Westerly winds of 25 to 35 mph with some gusts up to 50 mph will
affect most of north central Montana after 16Z Saturday. Another
disturbance will bring scattered thunderstorms to southwestern
Montana after 18Z Saturday. VFR conditions prevail through the
forecast period except for brief MVFR possibly in precipitation. mpj

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  78  43  70 /  10  10  10   0
CTB  49  69  43  64 /   0   0   0   0
HLN  53  82  46  75 /  10  10   0   0
BZN  47  86  42  78 /  40  20  10   0
WYS  38  77  36  70 /  40  10   0   0
DLN  47  83  39  76 /  10   0   0   0
HVR  54  81  48  71 /   0   0  10   0
LWT  52  80  43  71 /  30  30  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 4, 4:10 PM MDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
410 PM MDT Fri Jun 4 2021

MTZ015-042245-
Madison MT-
410 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON COUNTY UNTIL
445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Virginia City, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Virginia City, Ennis, Cameron and Jeffers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 11198 4513 11213 4542 11179 4516 11148
TIME...MOT...LOC 2209Z 231DEG 29KT 4516 11189

RCG
Special weather statement, Jun 4, 4:42 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
442 PM MDT Fri Jun 4 2021

MTZ054-042315-
Meagher MT-
442 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEAGHER COUNTY UNTIL
515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of Clyde Park, or 29 miles southeast of White Sulphur
Springs, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Meagher County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

LAT...LON 4619 11029 4619 11056 4632 11056 4637 11028
TIME...MOT...LOC 2241Z 266DEG 35KT 4624 11046

RCG
Special weather statement, Jun 4, 4:56 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
456 PM MDT Fri Jun 4 2021

MTZ050-042330-
Judith Basin MT-
456 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY
UNTIL 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanford, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stanford, Windham and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

LAT...LON 4703 11038 4718 11047 4732 11013 4727 11012
      4727 11000 4723 10999 4723 10988 4719 10987
      4718 10985 4709 10978
TIME...MOT...LOC 2255Z 248DEG 28KT 4714 11029

RCG
Special weather statement, Jun 4, 5:32 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
532 PM MDT Fri Jun 4 2021

MTZ055-050000-
Gallatin MT-
532 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bozeman, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bozeman, Belgrade, Manhattan, Four Corners, Amsterdam, Bozeman Hot
Springs, Gallatin Gateway, Church Hill and Menard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4551 11136 4564 11135 4565 11138 4608 11130
      4593 11079 4580 11079 4542 11107
TIME...MOT...LOC 2330Z 202DEG 30KT 4566 11118

RCG
Special weather statement, Jun 4, 5:52 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
552 PM MDT Fri Jun 4 2021

MTZ050-051-050045-
Fergus MT-Judith Basin MT-
552 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN...CENTRAL
FERGUS AND SOUTHERN BLAINE COUNTIES UNTIL 645 PM MDT...

At 551 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 16 miles west of Winifred
to 9 miles southeast of Denton to 12 miles southwest of Stanford.
Movement was northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lewistown, Hobson, Winifred, Moore, Windham, Moccasin, Ackley Lake
State Park, Glengarry, Utica, Danvers, Suffolk, Giltedge, Hilger,
Heath, Christina and Benchland.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

LAT...LON 4768 10891 4687 10929 4696 11059 4716 10992
      4757 10979 4774 10950 4772 10943 4780 10927
      4778 10913 4781 10898 4779 10894 4775 10892
      4774 10895 4773 10889
TIME...MOT...LOC 2351Z 232DEG 40KT 4754 10974 4720 10985 4703 11042

Ludwig
Special weather statement, Jun 4, 7:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
741 PM MDT Fri Jun 4 2021

MTZ047-050215-
Blaine MT-
741 PM MDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE COUNTY UNTIL
815 PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hays, or 13 miles northwest of Zortman, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays and Lodge Pole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4802 10844 4796 10873 4813 10882 4827 10842
TIME...MOT...LOC 0141Z 248DEG 31KT 4808 10867

Ludwig

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:22 PM MDTSpecial Weather StatementTFXFergus53 min
Jun 4, 9:30 PM MDTSevere Thunderstorm WarningTFXGallatin33 min
Jun 4, 9:36 PM MDTSpecial Weather StatementTFXGallatin24 min
Jun 4, 9:45 PM MDTSevere Thunderstorm WarningTFXFergus45 min
Jun 4, 10:45 PM MDTSpecial Weather StatementTFXFergus45 min
Jun 5, 1:18 PM MDTSpecial Weather StatementTFXMadison27 min
Jun 5, 5:08 PM MDTSpecial Weather StatementTFXJudith Basin37 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.